Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 37, NWS Shreveport, LA

November 12, 1998Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Nov 12, 1998, 6:43 PM CST for Angelina County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 1998, 6:43 PM CST (00:43 UTC)
Expired
Nov 13, 1998, 12:40 AM CST
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 130046
FFWSHV
TXC005-130640-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 PM CST THU NOV 12 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS

* UNTIL 1240 AM CST

* AT 640 PM CST... DOPPLER RADAR IN SHREVEPORT INDICATED A LARGE
  AREA OF MODERATE TO HEAVY RAIN ACROSS DEEP EAST TEXAS. THIS AREA
  OF RAIN WAS LIFTING TO THE NORTHEAST AT NEAR 15 MPH.

* DOPPLER RADAR ESTIMATES UP TO 3 1/2 INCHES OF RAIN HAVE FALLEN
  ACROSS SOUTHEAST ANGELINA COUNTY SINCE THIS MORNING. THIS HAS
  RESULTED IN THE FLOODING OF FM 844 BETWEEN HUNTINGTON AND ZAVALLA.
  LAW ENFORCEMENT OFFICIALS REPORT UP TO 1 FOOT OF WATER ACROSS THE
  ROAD IN SOME LOCATIONS. A LARGE AREA OF HEAVY RAINFALL WILL LIFT
  NORTHEAST OUT OF SOUTHEAST TEXAS THROUGH THE EVENING HOURS
  RESULTING IN AN ADDITIONAL 2 TO 4 INCHES ACROSS THIS AREA. OTHER
  ROADWAYS IN ANGELINA COUNTY WILL LIKELY EXPERIENCE FLOODING THIS
  EVENING.

THE GROUND HAS BECOME SATURATED FROM PREVIOUS RAINFALL AND ANY
ADDITIONAL HEAVY RAINFALL WILL CAUSE FLASH FLOODING.

IT IS VERY DIFFICULT AT NIGHT TO TELL HOW DEEP THE WATER IS OVER
ROADWAYS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH.

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 1:45 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 12, 1:45 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CST THU NOV 12 1998

ALL INDICATIONS POINT TO A `WASH OUT` THROUGH FORECAST PERIOD. ONLY
HOPE IS FOR A SLIGHT IMPROVEMENT ON SATURDAY...AS SEEN ON ETA. HOWEVER...
NGM AND AVN IN AGREEMENT AND MORE IN LINE WITH CURRENT EVOLUTION OF
SATELLITE FEATURES. CURRENTLY THE SCT/BKN COVERAGE OF RAIN BECOME MORE
WIDESPREAD TONIGHT AS WARM FRONT LIFT NORTHWARD...BRINGING ADDED MOISTURE
AT ALL LEVELS. SURFACE WINDS REMAIN E-NE TO SOUTH OF FRONT SO OVERRUNNING
SITUATION CONTINUE ON EITHER SIDE. QPF CENTERS ACTIVITY EAST TX...BUT
CELL TRAINING LIKELY EXTEND EAST INTO NORTH LA. BASE CATEGORICAL POPS
TONIGHT ON RUC AND SATELLITE LOOP. 2ND AND 3RD PERIOD CATEGORICAL ON
TOTAL MODEL COMPLIANCE. HEAVIEST RAIN OF ALL WILL BE ASSOCIATED WITH
APPROACH OF UPPER LOW INTO SE TX FRI NIGHT INTO SAT. EXTREMELY STRONG
OMEGA FIELDS AND COOL 5H TEMPS AROUND -12C MAINTAIN EMBEDDED TSTMS
DESPITE NO SURFACE INSTABILITY CONTRIBUTION. STRONG SOUTHERLY 85 FLOW
SHOULD ALLOW FOR OVERNIGHT LOW AT SUPPERTIME WITH SLIGHT WARMING TREND
THROUGH PERIOD. SEE NO REASON TO DEVIATE FROM FWC GUIDANCE ON TEMPS.
SHV 47/54/52/62  +997          MLU 46/55/52/61  9887     07

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 1:30 AM CSTFlash Flood WarningSHVAngelina, Cherokee, Nacogdoches6 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.